Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2016, 9:39 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 9:39 AM CDT (14:39 UTC)
- Expired
- Jun 16, 2016, 10:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:47 AM CDT | HAIL 0.88 | 2 Sse Tecumseh, KS | TIME ESTIMATED BASED ON RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2268 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
413
WUUS53 KTOP 161439
SVRTOP
KSC045-087-177-161515-
/O.NEW.KTOP.SV.W.0177.160616T1439Z-160616T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
939 AM CDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1015 AM CDT
* AT 938 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TECUMSEH...
MOVING NORTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EASTERN TOPEKA...TECUMSEH AND GRANTVILLE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3897 9544 3893 9556 3906 9567 3912 9550
TIME...MOT...LOC 1438Z 141DEG 4KT 3904 9555
HAIL...1.25IN
WIND...60MPH
$$
HENNECKE2 follow-up statements
278
WWUS53 KTOP 161505
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 AM CDT THU JUN 16 2016
KSC045-161515-
/O.CAN.KTOP.SV.W.0177.000000T0000Z-160616T1515Z/
DOUGLAS-
1005 AM CDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3905 9549 3905 9550 3898 9550 3895 9558
3906 9567 3912 9550 3906 9548
TIME...MOT...LOC 1505Z 141DEG 4KT 3906 9557
$$
KSC087-177-161515-
/O.CON.KTOP.SV.W.0177.000000T0000Z-160616T1515Z/
SHAWNEE-JEFFERSON-
1005 AM CDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR EAST CENTRAL SHAWNEE AND SOUTHWESTERN JEFFERSON COUNTIES...
AT 1005 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TECUMSEH...
MOVING NORTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EASTERN TOPEKA...TECUMSEH AND GRANTVILLE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9549 3905 9550 3898 9550 3895 9558
3906 9567 3912 9550 3906 9548
TIME...MOT...LOC 1505Z 141DEG 4KT 3906 9557
HAIL...1.25IN
WIND...60MPH
$$
SANDERS982
WWUS53 KTOP 161508
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 AM CDT THU JUN 16 2016
KSC087-177-161517-
/O.EXP.KTOP.SV.W.0177.000000T0000Z-160616T1515Z/
SHAWNEE-JEFFERSON-
1008 AM CDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE AND
SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 1015 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3905 9549 3905 9550 3898 9550 3895 9558
3906 9567 3912 9550 3906 9548
TIME...MOT...LOC 1505Z 141DEG 4KT 3906 9557
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:54 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 16, 7:54 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 754 AM CDT THU JUN 16 2016 .UPDATE... Issued at 752 AM CDT THU JUN 16 2016 ...Updated to continue thunderstorms in the east... Morning MCV still slow to move east of the forecast area and continues to generate isolated to scattered showers and storms mainly south of I70 and east of the turnpike. May persist for a few more hours and have added thunderstorms for the morning forecast update. Won't have much impact on the heat as temperatures build into the afternoon hours. && .SHORT TERM...(Today and Tonight) Issued at 325 AM CDT THU JUN 16 2016 MCV continues to slowly move eastward across the southern portion of the forecast area. Light showers continue, as do strong winds on the north side of the low where dissipating/evaporating showers are likely contributing to the broad area of 30-45mph wind gusts on the north side of the low. This has also kept temperatures up in the 80s in areas where the winds are occurring. Expect this to move off to the east over the next several hours. Will leave some morning cloud cover and likely some residual surface boundaries over the area, but with lack of a lifting mechanism to break the cap, and an upper ridge moving overhead by mid afternoon, will keep forecast dry at this time. High temperatures expected to reach upper 90s east to near 102 out west, and the heat advisory continues. Overnight lows also look to stay warm in the middle 70s. .LONG TERM...(Friday through Wednesday) Issued at 325 AM CDT THU JUN 16 2016 Models continue to show at least minor potential for convection to impact the area Friday into Saturday. Appears overnight convection tonight along the weak boundary will remain to the northeast, though can't rule out outflow pushing southwest into the area late in the night. More likely scenario for precip is development occurring to the northwest along inverted trough axis where cap will be the weakest. This activity could reach the area in the late afternoon -- when peak heating/heat index values would be anticipated. Along with slight low level cooling and models' rather high afternoon dewpoint bias in recent days, have decided to keep the Watch going for Friday. Models are also similar with a weak PV anomaly swinging southeast around the ridge into eastern Kansas Friday night and could aid in convection persisting on through the area, perhaps into Saturday. Bumped up pops a bit based on more consistent precip signal. Some guidance keeps clouds rather persistent through the day Saturday and could provide a break in the excessive heat, but most guidance would push apparent temps back to near Advisory levels, close enough to keep the Watch going. South winds should return Sunday as the eastern surface ridge moves off which brings higher temperature and dewpoint potential, though just how much of either is uncertain. Monday could bring another hot day as the weak cold front nears but much too little confidence to extend the Watch. Most widespread precip potential still comes Monday night into Tuesday night as the front settles in. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 645 AM CDT THU JUN 16 2016 VFR conditions overall expected through the period. Will need to watch for early morning haze late in the period as rain has fallen overnight, and also for possible early morning thunderstorms. Chance too low to include in this issuance. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM this afternoon to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && UPDATE...67 SHORT TERM...67 LONG TERM...65 AVIATION...67
Hazardous weather outlook, Jun 16, 4:21 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT THU JUN 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO REACH 103 TO 109 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 109 DEGREE RANGE FROM FRIDAY THROUGH SUNDAY. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 16, 8:07 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL OVERBROOK 38.78N 95.56W
06/16/2016 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 16, 8:21 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL OVERBROOK 38.78N 95.56W
06/16/2016 E1.25 INCH OSAGE KS PUBLIC
&&
BYRNESpecial weather statement, Jun 16, 8:46 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 AM CDT THU JUN 16 2016
KSZ039-040-055-161415-
OSAGE-DOUGLAS-SHAWNEE-
846 AM CDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
SOUTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 915 AM
CDT...
AT 845 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OVERBROOK...MOVING NORTHWEST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICHLAND...OVERBROOK...CLINTON...GLOBE AND CLINTON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3874 9536 3874 9550 3873 9550 3872 9563
3889 9568 3899 9539
TIME...MOT...LOC 1345Z 152DEG 3KT 3879 9556
HENNECKESpecial weather statement, Jun 16, 9:15 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
915 AM CDT THU JUN 16 2016
KSZ039-040-161445-
DOUGLAS-SHAWNEE-
915 AM CDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 945 AM CDT...
AT 915 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RICHLAND...MOVING NORTHWEST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICHLAND...LECOMPTON AND CLINTON LAKE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 188 AND 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3884 9542 3883 9550 3887 9550 3887 9561
3900 9564 3904 9537
TIME...MOT...LOC 1415Z 122DEG 6KT 3892 9556
HENNECKELocal storm report, Jun 16, 9:27 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HAIL 2 SSE RICHLAND 38.86N 95.52W
06/16/2016 E0.88 INCH OSAGE KS PUBLIC
STRONG WIND GUSTS REPORTED AS WELL ALTHOUGH
NOT STRONG ENOUGH TO BREAK BRANCHES.
&&
BBLocal storm report, Jun 16, 9:38 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM HAIL RICHLAND 38.88N 95.54W
06/16/2016 E1.25 INCH SHAWNEE KS PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 45 min |
| Jun 15, 7:20 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Jun 15, 7:29 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Jun 15, 7:43 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| Jun 15, 8:21 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 15, 8:36 PM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| Jun 15, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 34 min |
| Jun 15, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 22 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jun 15, 9:45 PM CDT | Special Weather Statement | TOP | Franklin | 45 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | TOP | Geary | 28 min |
| Jun 15, 10:26 PM CDT | Special Weather Statement | TOP | Geary, Morris | 34 min |
| Jun 15, 11:05 PM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 25 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | TOP | Anderson | 22 min |
| Jun 16, 1:46 AM CDT | Special Weather Statement | TOP | Osage | 44 min |
| Jun 16, 2:30 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Jun 16, 8:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 36 min |
| Jun 16, 8:46 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Jun 16, 9:08 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin, Osage | 3 hr |
| Jun 16, 9:15 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.